Wyoming, 2022Blizzard and Winter Storm in Wyoming, December 12 to 14, 2022
December 12 to 14, 2022 · NWS RIW · 11 events in 11 counties and zones
A potent storm developed over Colorado and moved northeastward, spreading heavy snow across much of central Wyoming. The highest snowfall occurred at Midwest in northeastern Natrona County where 24 inches of snow was measured.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent storm developed over Colorado and moved northeastward, spreading heavy snow across much of central Wyoming. The highest snowfall occurred at Midwest in northeastern Natrona County where 24 inches of snow was measured. Amounts greater than 10 inches were also reported in Johnson, Fremont, and Sweetwater Counties. A tight pressure gradient developed as well, with the strongest wind occurring in northern Johnson County. Wind gusts past 50 mph occurred for several days, resulting in the closure of Interstate 25 for a few days. Many major roads were shut down at the height of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 12, 11:16 AM MST, 44 minutes earlier.
Area forecast discussion, Dec 12, 11:16 AM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1116 AM MST Mon Dec 12 2022
.SHORT TERM...This afternoon through Wednesday night
Issued at 1115 AM MST Mon Dec 12 2022
Potent winter storm remains poised to bombard WY, today through
Wednesday. Latest model guidance has been increasing snowfall totals
across the board and have added new Winter Weather Advisories to
reflect the increased storm total snow expected. Winter Storm
Warnings remain in place from eastern Sweetwater to southern Johnson
County, and Hot Springs County. An upgrade to a Blizzard Warning
has been made for northern Johnson County, with snowfall totals
of 8" to 12" and strong northerly winds gusting over 40 mph.
Travel is likely to be impossible in for much of Johnson County,
due to the blizzard conditions from tonight through Wednesday.
Another important change this morning is the onset of snow in the
Wind River Basin by noon today. Snow has already been falling in
earnest in eastern Fremont County and western Natrona County, with
webcams showing accumulating snow and low visibility at Hiland
and Waltman. The bulk of snow will fall in the Wind River Basin
and Lander Foothills this afternoon into tonight. HRRR forecast
soundings show a deep saturated dendritic growth zone for this
area this evening, so snowfall rates could approach 1"/hr at
times. The worry here is that amounts will reach warning criteria
with significant travel impacts, if this occurs. Don't have
enough confidence yet to pull the trigger on an upgrade from an
Advisory to a Warning, but once snow begins it will be evaluated,
once again.
Initially, the main forcing will be diffluent upper-level flow and
then isentropic ascent on the eastern side of the upper-low, which
currently resides in western ID. There are two upper-lows in the
longwave trough across the western US, evident on WV imagery. The
first being the aforementioned low in western ID and another in
southern CA. The northern low will be the driver for impacts
across WY. Moisture is plentiful through the column, noted from WV
imagery, so that will not be an issue initially. As the low
progresses east tonight, winds will shift northeast, which is when
the greatest upslope will occur for the Wind River Basin and
eastern slopes of the Wind River Mountains. By Tuesday morning,
the upper-low will be in the Central Plains with northerly winds
across the area. Northerly winds then remain, turning a bit more
northwesterly east of the Divide, as the upper- low slowly ejects
into the Northern Plains. The NAM and ECMWF are a bit slower with
the progression of the low, which would keep snow around longer
and result in snowfall totals on the high- end of the forecast.
This seems the more likely scenario with a quickly deepening low.
Another important facet of the pattern is the expected swath of
thunderstorms in the Southern and Central Plains later this
afternoon into tonight. This could limit the amount of Gulf
moisture that wraps around the backside of the low into WY,
Tuesday into Wednesday. Regardless, current WV imagery values and
PWATs of 0.2" to 0.35" (0.32" is in the 90th percentile for Dec
12) show that there is currently plenty of moisture to work with,
so it shouldn't reduce snowfall amounts drastically. Wednesday
afternoon isentropic ascent diminishes greatly for most of the
CWA, so snow should be ending by that time for most areas. The
exception is Natrona and Johnson counties, where some lingering
light snow continues through Wednesday afternoon. At that point,
wind will be the deciding factor on whether to extend any
highlights. 700mb winds remain about 50 knots through Wednesday
evening, so blowing and drifting snow is likely to continue until
winds subside.
.LONG TERM...Thursday through Sunday
Issued at 415 AM MST Mon Dec 12 2022
Snow showers will linger Thursday mainly over northern portions and
Natrona County. Snow showers may be enhanced as a shortwave trough
will try to make its way down from Canada. A ridge looks to develop
over the PACNW, which will help guide in potentially the coldest
air of the season so far behind the shortwave. Starting Friday
night, overnight lows look to drop well below 0, especially if
there is more than a few inches of snow depth. Highs during the
day Saturday/Sunday may struggle to get out of the single digits
for some. The cold arctic air looks to remain over the region with
well below normal highs/lows going into the start of next week.
&&
.AVIATION...For the 18Z TAFS through 18Z Tuesday
Issued at 1115 AM MST Mon Dec 12 2022
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Snow has developed over the central basins, filling in over
Johnson and Natrona counties after 00Z. MVFR to IFR conditions
will be prevailing, with local LIFR conditions. Mountain
obscurations will be in place through the TAF period. Please see
individual terminal forecasts for more details.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Snow will occur over the area through 12Z, then slowly taper off
through 18Z. MVFR to IFR conditions will prevail, with local LIFR
conditions. Some improvement to VFR conditions will occur after
12Z Tue at KJAC. Frequent mountain obscuration will be observed.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 1115 AM MST Mon Dec 12 2022
Snow continues for western zones through tonight, ending Tuesday
morning, with several inches of snow at higher elevations and a
couple of inches in the valleys. Snow begins across central and
eastern zones this afternoon/evening and persists through Tuesday
night. Most locations will receive several inches of snow through
Tuesday night. Winds will be northerly for the next several days
behind a cold front that is along the Continental Divide today. The
strongest wind will be from Natrona to Johnson County with gusts of
30 to 45 mph from the north likely tonight through Wednesday. RH
will be high through the middle part of the week with much colder
temperatures to end the week.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST this evening for WYZ001-
012>014-023>025.
Winter Weather Advisory from 2 PM this afternoon to 5 PM MST
Tuesday for WYZ003.
Winter Storm Warning from 3 PM this afternoon to 6 AM MST
Wednesday for WYZ005-007.
Winter Weather Advisory from 3 PM this afternoon to 6 AM MST
Wednesday for WYZ006-008-009.
Blizzard Warning from 5 PM this afternoon to 5 PM MST Wednesday
for WYZ010.
Winter Storm Warning from 5 PM this afternoon to 5 PM MST
Wednesday for WYZ011-020-022.
Winter Weather Advisory from 5 PM this afternoon to 6 AM MST
Wednesday for WYZ015.
Winter Weather Advisory until 6 AM MST Wednesday for WYZ017-018.
Winter Storm Warning from 5 PM this afternoon to 6 AM MST
Wednesday for WYZ019-030.
Winter Weather Advisory until 6 AM MST Tuesday for WYZ026-027.
Winter Weather Advisory until 11 PM MST Tuesday for WYZ028-029.
&&
SHORT TERM...Rowe
LONG TERM...Dziewaltowski
AVIATION...LaVoie
FIRE WEATHER...Rowe
Hazardous weather outlook, Dec 12, 11:24 AM MST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1124 AM MST Mon Dec 12 2022
WYZ001>020-022>030-131830-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1124 AM MST Mon Dec 12 2022
...Winter Weather Advisories in effect over the west until 11
PM...
...Multiple Winter Weather highlights for areas east of the Divide
and southern areas Monday afternoon through Wednesday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Significant snow over the west spreading east of the Divide.
Please see the winter weather statement for additional details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...Light to moderate snow will continue over areas east of
the Divide and over the south. The heaviest snow occurring over
Johnson and Natrona counties. Blizzard conditions expected to
develop over northern Johnson County by Tuesday morning. Light
snow will remain possible over western portions, but additional
snowfall amounts expected to be minimal.
Wednesday...Light snow will remain possible over portions of
Johnson and Natrona counties. Strong winds will be possible over
northern portions of Johnson County with significant blowing and
drifting snow.
Thursday to Sunday...Bitter cold temperatures, with readings 15 to
20 degrees below normal
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
TEAM RIVERTON
Winter Storm, Southwest Big Horn Basin
- When
- December 12, 12:00 PM MST to December 13, 12:00 PM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
Snow amounts between Thermopolis and Luzerne generally ranged from 6 to 8 inches.
Winter Storm, Owl Creek & Bridger Mountains
- When
- December 12, 12:00 PM MST to December 13, 1:00 PM MST
- Where
- Owl Creek & Bridger Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.241, -107.957 (the zone’s center; the record gives no point)
A combination of snow and strong wind caused the closure of the Highway 120 through the Wind River Canyon for several hours.
Winter Storm, Lander Foothills
- When
- December 12, 1:00 PM MST to December 13, 1:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Snowfall amounts around the Lander foothills generally ranged from 6 to 9 inches.
Winter Storm, Wind River Basin
- When
- December 12, 3:00 PM MST to December 13, 4:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Most of the area received over 6 inches of snow, including 8 to 11 inches around the city of Riverton.
Winter Storm, Southeast Johnson County
- When
- December 12, 5:00 PM MST to December 14, 6:00 PM MST
- Where
- Southeast Johnson County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A combination of strong wind and blowing snow resulted in the closure of Interstate 25 for several hours.
Blizzard, Northeast Johnson County
- When
- December 12, 5:00 PM MST to December 14, 7:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
There were widespread reports of over 6 inches of snow in northern Johnson County, with 12 inches measures in Buffalo. The snow combined with frequent wind gusts past 40 mph to bring blizzard conditions at times, resulting in the closure of Interstates 25 and 90. The wind continued well after the snow ended, subsiding on December 14th.
Winter Storm, Natrona County Lower Elevations
- When
- December 12, 6:00 PM MST to December 14, 3:00 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Snowfall amounts in Natrona County ranged from 5 inches at Powder River to 10 inches at Casper to 24 inches in Midwest. The snow was accompanied by strong wind to bring the closure of Interstate 25 and US 20 26 for several hours.
Winter Storm, Casper Mountain
- When
- December 12, 6:00 PM MST to December 14, 3:00 AM MST
- Where
- Casper Mountain forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The Casper Mountain SNOTEL measured 12 inches of new snow.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- December 12, 6:00 PM MST to December 14, 12:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A combination of snow and gusty wind caused the closure of US 287 for over 48 hours.
Winter Storm, Wind River Mountains East
- When
- December 12, 6:00 PM MST to December 14, 6:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A combination of heavy snow and strong wind brought low visibility to South Pass, resulting in the closure of Highway 28.
Winter Storm, East Sweetwater County
- When
- December 12, 7:00 PM MST to December 13, 7:00 PM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A trained spotter reported 13 inches of snow at Wamsutter. Interstate 80 was closed for many hours by a combination of strong wind an blowing snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in South Dakota, December 12 to 16, 20226 deaths · 24 events
- Blizzard and Winter Storm in Colorado, December 12 to 17, 202220 events
- Blizzard and Winter Storm in Wyoming, December 12 to 14, 202216 events
- Winter Storm and Heavy Snow in Colorado, December 12 to 14, 202213 events
- Winter Storm in Montana, December 12 to 15, 20229 events
- Ice Storm and Winter Weather in South Dakota, December 12 to 13, 20229 events
- Ice Storm and Winter Weather in Minnesota, December 12 to 13, 20228 events
- Ice Storm and Winter Weather in Iowa, December 12 to 13, 20228 events
- Ice Storm in South Dakota, December 12 to 13, 20228 events
- High Wind in New Mexico, December 12, 202258 kt wind · 6 events
- Tornadoes and Hail in Oklahoma, December 12, 2022$10,000 · EF0 · 4 events
- Heavy Snow in Colorado, December 12 to 13, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070979, 1070981, 1070998, 1070997, 1070985, 1073353, 1070986, 1070987, 1070989, 1070996, 1070988.